Hail, Oglala Lakota
- When
- June 15, 5:30 PM MST
- Where
- Oglala Lakota County, 5 mi E of Pine Ridge
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.030, -102.471
A severe thunderstorm produced quarter sized hail east of Pine Ridge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced quarter sized hail east of Pine Ridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 15, 12:07 PM MST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
107 PM MDT MON JUN 15 2009
.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA
THIS AFTERNOON AHEAD OF APPROACHING SHORTWAVE. SHEAR APPEARS TO BE
ON THE WEAK SIDE. HOWEVER...GIVEN THE HIGH CAPE VALUES AND
FORCING EXPECT A FEW STORMS TO BECOME SEVERE THIS AFTERNOON AND
EVENING ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WITH
LARGE HAIL AND VERY HEAVY RAIN. WILL KEEP FLOOD WATCH IN PLACE
ACROSS NORTHWEST SOUTH DAKOTA...THE NORTHERN BLACK HILLS...AND
BEAR LODGE MOUNTAINS. EXPECT VERY HEAVY RAIN TO CAUSE SOME
FLOODING THIS AFTERNOON AND EVENING.
TROUGH WILL DIVE INTO THE SOUTHWEST ON TUESDAY WITH SHORTWAVE
MOVING NORTHWEST OF THE CWA. EXPECT SOUTHWEST FLOW TO STAY OVER
THE CWA THROUGH THURSDAY BRINGING A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. SOME OF THE THUNDERSTORMS COULD BE
STRONG TO SEVERE.
EXTENDED...UPPER TROF WILL CROSS THE NRN PLAINS THURSDAY/THURSDAY
NIGHT AND CONTINUE TO BRING A CHANCE OF SHOWERS AND TSTMS TO THE
REGION. UPR RIDGE IS THEN EXPECTED TO BUILD INTO THE NRN ROCKIES AND
EXTEND EWD INTO THE NRN PLAINS FOR FRIDAY INTO THE WEEKEND. THIS
WILL BRING A TRANSITION TO A WARMER AND DRIER PATTERN FOR OUR AREA.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE
AREA TONIGHT. SOME OF THE STORMS WILL PRODUCE HAIL AND HEAVY RAIN.
MVFR AND IFR CONDITIONS CAN BE EXPECTED IN THE HEAVIER STORMS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK HILLS-
HAAKON-HARDING-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
ZIEBACH.
WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-WYOMING
BLACK HILLS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 356 AM MDT MON JUN 15 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 356 AM MDT (456 AM CDT) MON JUN 15 2009 ...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT FOR NORTHWEST SOUTH DAKOTA...THE NORTHERN BLACK HILLS...AND THE BEARLODGE MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN ACTIVE WEATHER PATTERN WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THESE STORMS MAY ALSO CONTAIN LOCALLY HEAVY RAINFALL...WHICH WILL FALL ON GROUND THAT HAS ALREADY BEEN SATURATED FROM HEAVY RAINS SUNDAY NIGHT. THIS MAY RESULT IN THE FLOODING OF SOME AREA CREEKS AND RIVERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
326 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL DOWNTOWN STURGIS 44.41N 103.51W
06/15/2009 E1.75 INCH MEADE SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL FROM STURGIS TO BEAR BUTTE.
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
347 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL DOWNTOWN STURGIS 44.41N 103.51W
06/15/2009 E1.75 INCH MEADE SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 16 E BEAR BUTTE 44.48N 103.09W
06/15/2009 E1.00 INCH MEADE SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL BEAR BUTTE 44.48N 103.42W
06/15/2009 E1.75 INCH MEADE SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 12 E BEAR BUTTE 44.48N 103.18W
06/15/2009 E1.00 INCH MEADE SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM HAIL 18 S WYODAK 44.03N 105.33W
06/15/2009 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
0100 PM HAIL 6 SW UPTON 44.05N 104.73W
06/15/2009 E1.00 INCH WESTON WY PUBLIC
0232 PM HAIL 2 SSW SAINT ONGE 44.53N 103.73W
06/15/2009 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0252 PM HAIL 17 N RECLUSE 44.99N 105.70W
06/15/2009 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
1.5 INCHES OF RAIN IN 1 HOUR. BUFFALO CREEK IS OUT OF ITS
BANKS.
0310 PM HAIL 4 NW BEAR BUTTE 44.52N 103.48W
06/15/2009 E1.50 INCH MEADE SD TRAINED SPOTTER
0322 PM HAIL DOWNTOWN STURGIS 44.41N 103.51W
06/15/2009 E1.00 INCH MEADE SD EMERGENCY MNGR
0325 PM HAIL DOWNTOWN STURGIS 44.41N 103.51W
06/15/2009 E1.75 INCH MEADE SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL FROM STURGIS TO BEAR BUTTE.
0330 PM HAIL DOWNTOWN STURGIS 44.41N 103.51W
06/15/2009 E1.75 INCH MEADE SD PUBLIC
0355 PM HAIL BEAR BUTTE 44.48N 103.42W
06/15/2009 E1.75 INCH MEADE SD PUBLIC
0415 PM HAIL 16 E BEAR BUTTE 44.48N 103.09W
06/15/2009 E1.00 INCH MEADE SD PUBLIC
0420 PM HAIL 12 E BEAR BUTTE 44.48N 103.18W
06/15/2009 E1.00 INCH MEADE SD PUBLIC
&&
LCZEPYHAThe Rapid City radar (KUDX), 125 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165077.